Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 340, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 2:42 AM CDT for Sunflower County, Washington County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 2:42 AM CDT (07:42 UTC)
- Expired
- May 11, 2003, 2:55 AM CDT
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Sunflower County, MS, Washington County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
705
WUUS54 KJAN 110742
SVRJAN
MSC133-151-110755-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
242 AM CDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 255 AM CDT
* AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING WINDS OF 60 TO 70 MPH
AND PENNY SIZED HAIL...3 MILES NORTHEAST OF STONEVILLE...OR ABOUT 4
MILES NORTH OF LELAND. ANOTHER DEVELOPING SEVERE THUNDERSTORM WAS
LOCATED ALONG THE MISSISSIPPI RIVER NEAR ERWIN...AND IS EXPECTED TO
AFFECT SOUTHERN PARTS OF WASHINGTON COUNTY. BOTH OF THESE STORMS
WERE MOVING EAST AT 65 MPH.
* THESE SEVERE THUNDERSTORMS WILL AFFECT...
INDIANOLA...
SUNFLOWER...MOORHEAD
DODDSVILLE...
ARCOLA...AND HOLLANDALE
A TORNADO WATCH IS ALSO IN EFFECT FOR SUNFLOWER COUNTY. TORNADOES
CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON.
LAT...LON 3370 9047 3348 9047 3312 9093 3315 9108
3354 9095 3354 9078 3361 9076 3361 9067
3367 9059
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:22 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 10, 11:22 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1122 PM CDT SAT MAY 10 2003 ILL DO A QUICK UPDATE TO THE TEXT FORECAST (AND SFPMS) TO INCLUDE TORNADO WATCH NUMBER 353 AND TO REMOVE ANY TIME-DATED REFERENCES. NO OTHER CHANGES ARE ANTICIPATED AT THIS TIME. BUTTS .......... PREVIOUS DISCUSSION .......... 1011 PM CDT SAT MAY 10 2003 A FORECAST UPDATE IS NOT NEEDED AT THIS TIME. LATEST SURFACE AND AREA RADAR ANALYSIS HAVE A COLD FRONT FROM JUST WEST OF QUINCY ILLINOIS...TO HARRISON ARKANSAS...TO JUST SOUTH OF MCALESTER OKLAHOMA. SHOWERS AND THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED AHEAD OF THE FRONT ACROSS THE MID-MISSISSIPPI VALLEY. THE FRONT IS STILL ON TRACK TO MOVE THROUGH THE REGION SUNDAY. IT SHOULD THEN STALL BRIEFLY...BEFORE MIGRATING BACK NORTH TOWARD MID-WEEK. AS FAR AS ANY SEVERE POSSIBILITY FOR OUR NECK OF THE WOODS...I CANT RULE OUT AN ISOLATED SEVERE STORM (ESPECIALLY ACROSS THE NORTHWESTERN SECTIONS) OVERNIGHT AS THE FRONT MOVES INTO THE AREA. TONIGHTS JACKSON SOUNDING HAS A CAPE OF ABOUT 3000 JOULES/KG... LIFTED INDEX OF -7...AND PRECIPITABLE WATER VALUES OF ABOUT 1.65 INCHES. SHORT-RANGE MODELS ALSO SHOW SOME ENHANCED UPWARD VERTICAL MOTION ON THE RIGHT ENTRANCE REGION OF THE UPPER JET...IN THE VICINITY OF THE SQUALL LINE...AS THE UPPER-LEVEL SYSTEM PULLS OUT. THERE IS A SMALL (1-2 DEGREE) CAP ABOVE THE BOUNDARY LAYER...BUT THIS SHOULDNT REALLY HINDER ANY CONVECTION. SO...I THINK THERE COULD BE SOME SHOWERS/STORMS JUST AHEAD OF THE FRONT. HOWEVER... MOST OF THE DYNAMICAL SUPPORT IS HEADING WELL NORTH. POINT OF THE STORY...WE CANT RULE OUT AN ISOLATED SEVERE STORM ACROSS THE NORTHERN COUNTIES...BUT THE GREATER RISK SHOULD BE NORTH OF THE FORECAST AREA. I HAVE DONE SOME MINOR UPDATES TO THE GRIDDED FIELD TO ACCOUNT FOR OBSERVATIONAL TRENDS...BUT THE END RESULT SHOULD NOT CHANGE. ISC GRIDS HAVE BEEN SENT AND POSTED TO THE WEB. AN UPDATE TO THE TEXT FORECAST WILL LIKELY BE PERFORMED CLOSER TO MIDNIGHT TO REMOVE ANY MIDNIGHT WORDING. .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
Hazardous weather outlook, May 10, 1:21 PM CDT, 13 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 121 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI TO BASTROP LOUISIANA LINE. THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT MOVES IN FROM THE NORTHWEST. ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE WINDS. ...NON PRECIPITATION... BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST. WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON AREA LAKES. THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60 MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE. DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN... A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE LOCATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:58 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 22 min |
| May 11, 3:49 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 31 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 31 min |
| May 11, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 11, 12:52 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.